Shingles: More than Meets the Eye.

June 27, 2019

Low-dose once weekly methotrexate (MTX) is the first-line disease-modifying antirheumatic drug (DMARD) to treat rheumatoid arthritis and psoriasis. Although methotrexate is generally considered to have a good safety profile it can occasionally induce severe side effects such as pancytopenia, mucositis, disorders of kidney and liver. Oral mucositis should alert physicians to MTX toxicity. We report a 64-year-old woman with a severe drug reaction including disseminated shingles, oral mucositis and pancytopenia only three days after starting a therapeutic low-dose of MTX. Initially, mucositis and myelosuppression couldn't be accounted for by the underlying disease. In taking the patient's history, MTX intake 10 days ago was missed, the patient reporting only current medications. However, there was more to the skin rash than meets the eye. Only after further inquiry did the patient reveal the intake of 2 doses of MTX and the subsequent withdrawal of medication. Arriving at the correct diagnosis in difficult cases, as in the case presented, requires further evaluation, including repeat history taking and eliciting more details if diagnosis remains elusive.

as reported in: Komitova RT, Grklanov VA, Lindas KK, Ganeva PV. Folia Med (Plovdiv). 2019 Mar:61(1):158-162. doi: 10.2478/folmed-2018-0046.